Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Birmingham, AL

February 4, 20097 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 4, 2009, 4:35 AM CST for 7 counties in Alabama. It took effect at Feb 4, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2009, 4:35 AM CST (10:35 UTC)
In effect from
Feb 4, 2009, 12:00 PM CST
Expired
Feb 4, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 041035
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 AM CST WED FEB 4 2009

...A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHEASTERN POTIONS OF
CENTRAL ALABAMA THIS AFTERNOON...

...A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF CENTRAL ALABAMA
THURSDAY AFTERNOON...

.AN ARCTIC AIRMASS IS CURRENTLY SETTLING OVER THE STATE BRINGING
COLD...DRY CONDITIONS TO THE REGION. RELATIVE HUMIDITIES WILL FALL
BELOW 25 PERCENT WEDNESDAY AFTERNOON ACROSS THE SOUTHEASTERN
COUNTIES. ALL OF CENTRAL ALABAMA WILL EXPERIENCE RELATIVE HUMIDITY
VALUES BELOW CRITERIA FOR SEVERAL HOURS THURSDAY AFTERNOON.


ALZ044>050-050000-
/O.UPG.KBMX.FW.A.0003.090204T1800Z-090205T0000Z/
/O.NEW.KBMX.FW.W.0004.090204T1800Z-090205T0000Z/
/O.CON.KBMX.FW.A.0004.090205T1800Z-090206T0000Z/
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
435 AM CST WED FEB 4 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A FIRE
WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON WEDNESDAY AND
THURSDAY WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO
BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL FALL BELOW 25
PERCENT FOR SEVERAL HOURS EACH AFTERNOON. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

ALZ011>015-017>043-050000-
/O.CON.KBMX.FW.A.0004.090205T1800Z-090206T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
435 AM CST WED FEB 4 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE
AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL
HOURS THURSDAY AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED..

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 4, 2:59 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 4, 2:59 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 AM CST WED FEB 4 2009

.SHORT TERM...TODAY AND TONIGHT.

FAIRLY STRAIGHTFORWARD FORECAST FOR TODAY AND TONIGHT WITH MAIN
EMPHASIS ON THE COLD CONDITIONS.  HIGH PRESSURE SETTLING SLOWLY
SOUTHWARD FROM MINNESOTA AND IOWA THIS MORNING WILL CONTINUE TO PUMP
COLD AIR INTO CENTRAL ALABAMA ON BRISK NORTHERLY WINDS TODAY.  TEMPS
GENERALLY RUNNING BELOW MOS CURVES THIS MORNING AND 850MB
TEMPERATURES AROUND -11 TO -13 OVER MUCH OF THE AREA THROUGH
TODAY...SO HAVE ADJUSTED MAX TEMPS DOWN A DEGREE OR SO. WINDS SHOULD
GUST TO AROUND 20 MPH AT TIMES THROUGH EARLY AFTERNOON BUT SHOULD
REMAIN BELOW LAKE WIND ADVISORY LEVELS.  TONIGHT LOOKS TO BE THE
COLDEST OF THIS EVENT AS SURFACE RIDGE AXIS SETTLES IN ACROSS THE
AREA AND WINDS BECOME LIGHT...ALLOWING FOR EXCELLENT RADIATIONAL
COOLING UNDER CLEAR SKIES. WILL CONTINUE WITH HARD FREEZE WARNING...
WITH LOW TEMPERATURES DROPPING INTO THE TEENS ACROSS MOST OF THE
AREA. WOULD NOT BE SURPRISED TO SEE A FEW SINGLE DIGIT READINGS IN
SOME OF THE NORMALLY COLDER LOCATIONS.

41

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

MODELS CONTINUE WITH FAIR TO ALMOST PERFECT AGREEMENT IN THE LONG
TERM...SUGGESTING THAT THE COLD OUTBREAK EXPERIENCED TODAY AND
TONIGHT WILL BE RATHER SHORT-LIVED. AN UPPER LEVEL RIDGE WILL
BEGIN BUILDING ACROSS THE CENTRAL GULF COAST STATES STARTING LATE
THURSDAY...AND SUBSEQUENT RETURN FLOW FROM THE SURFACE WILL FOLLOW
BRINGING MOISTURE AND WARM TEMPERATURES BACK TO THE AREA BEGINNING FRIDAY.

THE WEEKEND IS SHAPING UP RATHER NICE...WITH ABOVE NORMAL TEMPS
FOR FEBRUARY...BUT THERE COULD BE A FEW MORE CLOUDS ON SUNDAY AS
A MORE ROBUST SOUTHERLY TO SOUTHWESTERLY FLOW REGIME BEGINS TO
INCREASE ACROSS THE SOUTHEAST. THIS IS IN RESPONSE TO A DEEP
DOUBLE BARRELED TROF THAT WILL START WORKING ACROSS THE FOUR CORNERS
AND SOUTHERN PLAINS ON SUNDAY INTO MONDAY.

THIS SAME TROF AND DEVELOPING SURFACE LOW/FRONT WILL BEGIN
FLIRTING WITH CENTRAL ALABAMA BY EARLY NEXT WEEK. FROM THE DISTANT
LOOK OF IT...WE COULD EXPERIENCE A FEW DAYS OF SHOWERY WEATHER
EARLY TO MID NEXT WEEK AS A DEEP SOUTHWESTERLY FLOW BRINGS A
STEADY PACIFIC MOISTURE FETCH ACROSS MUCH OF THE GULF COAST REGION FOR
SEVERAL DAYS. ADD IN THE SURFACE RETURN FLOW AND LOW LEVEL GULF
MOISTURE...AND IT MAY QUICKLY TURN INTO A RATHER RAINY WEEK...BUT
IT WILL BE MILD...SO WILL CONTINUE TO PLAY THE GIVE AND TAKE GAME
IN THE LONG TERM.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

WINDS WILL BE THE ONLY CONCERN THIS FORECAST PERIOD...AS MOSTLY
CLEAR SKIES ARE EXPECTED OVER THE NEXT 24 HOURS. NORTHWESTERLY WINDS
SHOULD SUBSIDE SLIGHTLY THROUGH THE FIRST 8 HRS OF THE
FORECAST...BUT REMAINING AROUND 12 KTS. EXPECT NORTHWESTERLY WINDS
TO INCREASE TOMORROW MORNING...WITH GUSTS UP TO 18-20KTS EXPECTED
THROUGHOUT THE DAY. WINDS SHOULD DIMINISH WITH SUNSET TOMORROW
EVENING TO AROUND 5 KTS.

14

&&

.FIRE WEATHER...

RH VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS
BOTH TODAY AND TOMORROW AFTERNOON ACROSS PORTIONS OF CENTRAL
ALABAMA AS A COLD...DRY AIRMASS SETTLES OVER THE REGION. THERE IS
A CONCERN FOR HIGH FIRE DANGER DURING THE PEAK AFTERNOON
HOURS...AND CAUTION IS STRONGLY ADVISED IF OUTDOOR BURNING IS PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     34  17  44  21  59 /   0   0   0   0   0
ANNISTON    35  16  45  26  61 /   0   0   0   0   0
BIRMINGHAM  36  17  44  26  61 /   0   0   0   0   0
TUSCALOOSA  40  18  48  26  63 /   0   0   0   0   0
CALERA      37  19  46  25  62 /   0   0   0   0   0
AUBURN      37  17  46  22  61 /   0   0   0   0   0
MONTGOMERY  43  18  50  28  63 /   0   0   0   0   0
TROY        41  15  47  24  62 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A HARD FREEZE WATCH FROM MIDNIGHT THURSDAY UNTIL 6 AM THURSDAY
MORNING FOR ALL COUNTIES.

&&

41/17/14
Hazardous weather outlook, Feb 3, 7:23 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CST TUE FEB 3 2009

ALZ011>015-017>050-050130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
723 PM CST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WINDS WILL REMAIN GUSTY IN THE WAKE OF A FAST MOVING ARCTIC FRONT
THAT WILL EXIT CENTRAL ALABAMA TONIGHT. NORTHWEST WINDS WILL
BE SUSTAINED AROUND 15 MPH WITH SOME GUSTS TO 25 MPH.  A LAKE
WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BREEZY CONDITIONS WILL CONTINUE ON WEDNESDAY. WINDS WILL INCREASE BY
AFTERNOON RANGING FROM 10 TO 20 MPH WITH SOME HIGHER GUSTS.

AS COLD HIGH PRESSURE SETTLES ACROSS THE AREA WEDNESDAY NIGHT AND
WINDS DROP OFF...TEMPERATURES WILL PLUNGE INTO THE TEENS AND LOWER
20S BY THURSDAY MORNING. A HARD FREEZE WARNING AREA WIDE WILL LIKELY
BE NEEDED.

ALSO ON THURSDAY THERE WILL BE SEVERAL HOURS DURING THE AFTERNOON
WITH RELATIVE HUMIDITIES LESS THAN TWENTY FIVE PERCENT...RESULTING
IN A HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 11:24 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more22 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.